Tennessee, 2010

Damaging Winds and Lightning Strike in Tennessee, July 12, 2010

July 12, 2010 · NWS OHX · 11 events in 8 counties and zones

An area of showers and thunderstorms formed in a moisture rich airmass across Middle Tennessee ahead of an approaching frontal system during the evening hours on Monday, July 12th. Some of these thunderstorms reached severe thresholds, producing thunderstorm wind, flash flood, heavy rain, and lightning damage across several counties in the mid state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$258,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

An area of showers and thunderstorms formed in a moisture rich airmass across Middle Tennessee ahead of an approaching frontal system during the evening hours on Monday, July 12th. Some of these thunderstorms reached severe thresholds, producing thunderstorm wind, flash flood, heavy rain, and lightning damage across several counties in the mid state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 12, 5:04 PM CST, 56 minutes earlier.

Area forecast discussion, Jul 12, 5:04 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
604 PM CDT MON JUL 12 2010

.UPDATE...ADDED AVIATION SECTION.

&&

.AVIATION...

BNA...APPROACHING BOW ECHO COMPLEX FROM WEST TENNESSEE WILL LIKELY
REACH BNA BY 02Z, ALTHOUGH ATMOSPHERIC MODELS DO SHOW THE SYSTEM
WEAKENING SOMEWHAT AS IT MOVES ACROSS THE TENNESSEE RIVER AND INTO
MIDDLE TENNESSEE. DO BELIEVE WE WILL SEE SIGNIFICANT RAINFALL THIS
EVENING AND OVERNIGHT...BUT THE STRONGEST ACTIVITY MAY COME IN THE
FORM OF A SQUALL LINE TUESDAY AFTERNOON.

CSV...BELIEVE MOST OF THE WX WILL HOLD OFF UNTIL 06Z OR LATER, AS
THE BOW ECHO COMPLEX NOW MOVING ACROSS WEST TENNESSEE WILL WEAKEN
CONSIDERABLY BY THE TIME IT REACHES THE CUMBERLAND PLATEAU. DO
EXPECT MAINLY LIGHT SHOWERS AND FOG OVERNIGHT AND IN THE MORNING,
WITH A POSSIBLE SQUALL LINE MOVING THROUGH LATE TUESDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 256 PM CDT MON JUL 12 2010/

SHORT TERM (THRU WED)...
EURO/NAM/GFS MODELS HOLD NARROW BAND OF HIGH MOISTURE ACROSS MID
TN REST OF THE AFTERNOON-TNGT. AFTERNOON HEATING WILL DRIVE
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION REST OF THE
AFTERNOON.

THE NEXT UPR WAVE COMING OUT THE SOUTHERN PLAINS WILL HEAD EAST
AND GENERATE THUNDERSTORMS IN ARKANSAS THIS AFTERNOON. STORM
COMPLEX WL TAP INTO HIGH PRECIP WATER VALUES ACR MID TN TNGT...
WITH RAIN HEAVY AT TIMES. THREAT OF HEAVY RAINFALL WL CONTINUE
ACROSS MID TN TUE MORNING. FLASH FLOOD WATCH IN EFFECT TNGT
THROUGH TUE MORNING. TWO TO FOUR INCHES OF RAINFALL POSSIBLE.

SYSTEM SINKS SOUTHEAST TUE NGT WITH WARM UPR RIDGE RETURNING WED.

LONG TERM (THU-MON)...
VERY WARM TEMPS EXPECTED MID-LATE WEEK. MID-UPR 90S WEST OF PLAT.
WARM AIR ALOFT SHOULD SUPPRESS RAIN WED-THU. GEM/EURO/GFS SHOW H5
RIDGE SPLITS FRI...WITH ISO/SCT STORMS POSSIBLE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 9 PM CDT THIS EVENING THROUGH TUESDAY
MORNING FOR TNZ005>011-022>034-056>066-075-077>080-093>095.

&&

ROSE
Hazardous weather outlook, Jul 12, 4:19 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
519 PM CDT MON JUL 12 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-132230-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
519 PM CDT MON JUL 12 2010

...FLASH FLOOD WATCH IN EFFECT FROM 9 PM CDT THIS EVENING THROUGH
TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE MID STATE TONIGHT
...AND A FEW MAY BECOME SEVERE...WITH DAMAGING WINDS...HAIL...AND
TORRENTIAL DOWNPOURS. SINCE MUCH OF THE MID STATE HAS ALREADY
RECEIVED BETWEEN ONE AND THREE INCHES OF RAIN OVER THE LAST FEW
DAYS...ADDITIONAL HEAVY RAINS WILL QUICKLY LEAD TO RUNOFF...AND
POSSIBLE FLOOD PROBLEMS.

MORE INFORMATION IS AVAILABLE ON THE INTERNET
AT WEATHER.GOV OR BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE HEAVY RAIN AND ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
TUESDAY.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT WIND DAMAGE...HAIL...AND FLOODING REPORTS TO THE
NATIONAL WEATHER SERVICE IN NASHVILLE.

19

In the hours before

Local storm report, Jul 12, 12:24 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
124 PM CDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     10 NNW NASHVILLE        36.31N 86.85W
07/11/2010                   DAVIDSON           TN   EMERGENCY MNGR

            TREES WERE REPORTED DOWNED ON UNION HILL ROAD NEAR
            JOULTON.

&&

31
Local storm report, Jul 12, 12:26 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
126 PM CDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     NASHVILLE               36.17N 86.78W
07/11/2010                   DAVIDSON           TN   TRAINED SPOTTER

            TREES DOWN ON BELL ROAD AT HAMILTON CREEK

0510 PM     TSTM WND DMG     8 W CLARKSVILLE         36.56N 87.49W
07/11/2010                   MONTGOMERY         TN   COUNTY OFFICIAL

            TREES DOWN IN THE WOODLAWN COMMUNITY

0512 PM     HAIL             CLARKSVILLE             36.56N 87.35W
07/11/2010  E0.25 INCH       MONTGOMERY         TN   TRAINED SPOTTER

            DIME SIZE HAIL ALONG RIVERSIDE DR, HEAVY RAIN CAUSING
            PONDING ON STREETS

0515 PM     TSTM WND DMG     1 S CLARKSVILLE         36.55N 87.35W
07/11/2010                   MONTGOMERY         TN   COUNTY OFFICIAL

            TREES DOWN IN CLARKSVILLE AT THE FOLLOWING
            LOCATIONS...EDMONDSON FERRY ROAD, LIBERTY PARKWAY,
            RICHARDSON AND DANIEL STREETS, RIVERWOOD PLACE, SWIFT
            DRIVE, CLARK STREET, CLOVERDALE AND GREEN LEAF STREETS,
            AND SOUTH 12TH STREET.

1030 PM     TSTM WND DMG     10 NNW NASHVILLE        36.31N 86.85W
07/11/2010                   DAVIDSON           TN   EMERGENCY MNGR

            TREES WERE REPORTED DOWNED ON UNION HILL ROAD NEAR
            JOULTON.

&&

31
Special weather statement, Jul 12, 5:46 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
646 PM CDT MON JUL 12 2010

TNZ022-024-056>058-093-130045-
BENTON-HICKMAN-HUMPHREYS-LEWIS-PERRY-WAYNE-
646 PM CDT MON JUL 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HICKMAN...HUMPHREYS...
LEWIS...PERRY AND WAYNE COUNTIES...

AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A BOW ECHO EXTENDING FROM HOLLADAY, TO PARSONS, TO SALTILLO, MOVING
EAST AT 30 MPH.

THE LEADING EDGE OF THIS LINE OF STORMS WILL BE NEAR...
  LINDEN BY 710 PM CDT.

WINDS 40 TO 50 MPH ARE EXPECTED ALONG THE BOW ECHO.

ROSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 12, 6:00 PM CST
Where
Perry County, 4.73 mi NW of Lobelville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.821, -87.818

Trees downed on Red Bank Road.

Thunderstorm Wind, Wayne

When
July 12, 6:10 PM CST
Where
Wayne County, 1.32 mi SE of Houston
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.235, -87.915

Trees were downed on Rayburn Road along with minor flooding being reported.

Thunderstorm Wind, Maury

When
July 12, 7:20 PM CST
Where
Maury County, 1.47 mi NNW of Union Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.620, -86.979

One tree was downed on Mt. Oliver Road.

Thunderstorm Wind, Williamson

When
July 12, 7:40 PM CST
Where
Williamson County, 1.32 mi WNW of Mudsink
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.930, -86.840

Sherrifs office estimated wind gusts of around 60 mph.

Thunderstorm Wind, Maury

When
July 12, 7:55 PM CST
Where
Maury County, 0.89 mi SW of Canaan
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.570, -87.190

Wind gusts to 61 mph were recored by a home anemometer.

Thunderstorm Wind, Davidson

When
July 12, 8:10 PM CST
Where
Davidson County, Nashville
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.170, -86.780

Multiple trees were downed across several roads in Nashville. This included Belton Drive, Hazelton Road, Hester Besley Road, 32nd Avenue North, Shackleford Road, Belmont Boulevard, Louisiana Avenue, and Lakeshore Drive.

Heavy Rain, Davidson

When
July 12, 8:30 PM CST
Where
Davidson County, 0.65 mi E of Berry Hill
Injuries
0 direct, 2 indirect
Property damage
$150,000
Reported by
Newspaper
Coordinates
36.122, -86.759

Two Warren County ambulance medics were injured when their vehicle hydroplanned on Interstate 440 near Nolensville Road in Nashville. The ambulance, which was traveling east back toward Warren County, slid into the median, crashed over the guardrail between lanes, and vaulted into the oncoming westbound lanes. It came to rest on its side. Investigators believed that heavy rain contributed to the accident, noting the ambulance was traveling at normal highway speeds when the crash occurred. The abulance was deemed a total loss. There were two people were in the ambulance. The ambulance driver recieved bone fractures but was in stable condition at the time of this report. Type and amount of bone fractures were not provided. The other paramedic was treated and released from Vanderbilt Hospital that evening. Details concerning type and extent of injury for this paramedic were not provided.

Lightning, Wilson

When
July 12, 8:45 PM CST
Where
Wilson County, 2.07 mi N of West End Hgts
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.250, -86.320

Tall hickory tree was struck by lightning 20 to 30 feet away from a home. Lightning debarked the majority of the tree.

Thunderstorm Wind, Wilson

When
July 12, 9:05 PM CST
Where
Wilson County, 2.58 mi ESE of Lebanon Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.168, -86.276

Downed trees were reported on Moriah Drive.

Thunderstorm Wind, Dekalb

When
July 12, 9:15 PM CST
Where
Dekalb County, 3.26 mi WSW of Center Hill Lake
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.030, -85.853

Trees were downed just northwest of Hurricane Ridge Road in Edgar Evins State Park.

Thunderstorm Wind, Smith

When
July 12, 9:25 PM CST
Where
Smith County, 0.38 mi SW of Elmwood
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.226, -85.885

Power lines and trees were downed along U.S. Highway 70 in Elmwood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250794, 250796, 249645, 249644, 249643, 251000, 251795, 250802, 251001, 251014, 251009.